Tuesday, April 22, 2008

Neurotransmitters

I swan, I must be low on serotonin or somethin'. A long while back, I was copin' with some intractable, chronic pain and among the various things they tried on me -- in the course of convincing me that our very cleverest medicine for managing long-term pain is about a subtle as a hammer and every bit as effective as a nice placebo -- among the "wonder drugs" was something that diddled with serotonin levels. I took the stuff as directed and after about half a day...I wasn't human any more. And neither were you, any of you. Just effin' machines. Annoying machines. Somewhere way down deep, some tiny little part of me was scared and screaming to get out, terrified I was stuck and lost forever.

It took about a week to stop taking the pills. 'Cos I was programmed to, and I thought if I kept on taking them, I'd stop being not-there and it would all be okay.

It wasn't, not until a couple of days after I finally threw the horrible thing out and swore to never take such a medication again, ever.

...And this evening, my knee is givin' me a lot of backtalk where I broke it, I'm tired and in those last few days before the paycheck hits when you've got bills stacked up but dassen't write a check and, I dunno. I'm just a little bit mechanical. Annoyingly so. And I really hate it.

15 comments:

Squeaky Wheel said...

Okay, I don't know which doctor decided that giving you what's basically an anti-depressant was good for mere body aches and pains, but that was VERY ignorant of them. You're not low on serotonin - you were OVERDOSED on it. That's what causes the dulled senses and the lack of "empathy", which causes you to feel like a zombie and look at other people as irritating talking things.

The best thing for chronic pain is stretching, plenty of fluids, and the occasional ibuprofen or naproxen - I would take one pill with every meal (3 times a day) when I had issues with my shoulder, and it kept things manageable. If it's bothering you enough that it's hard to walk, you can get cortisone shots in the area, though I'm skeptical as to how much those actually help.

Don't EVER take mood stabilizers for joint pain that's not caused by a mood disorder. That's the dumbest damned thing I've ever heard of. Good for you for tossing that shit out.

Roberta X said...

Thanks for the info, the corection and comnfirming my low opinion of the pills.

It wasn't the knee pain they gave it to me for, this was long before that. [Boring specifics ommitted] The docs ran through pretty much everything. Turned out ibuprophen is my friend.

Squeaky Wheel said...

Sorry to be so emphatic about it, but I've had the same thing happen to me, and it irritates the piss out of me that doctors will try every single thing that they think might help if the moon is in alignment with Jupiter, but they won't try the simple stuff any more. :-P

Roberta X said...

It was a neurologist, what'd ya expect? --To their credit, the medicos get hinky about long-term NSAID use, not entirely without reason. The thinking was, if this was just a matter of a little trigeminal neuralgia-type stuff, they'd throw some random numbers at it until things settled into a new and less painful pattern. It was a gamble. It didn't work. --The side effects were goshawful.

Jeff said...

Joint pain, mood disorder, there's a mary-jane joke in there somewhere, but I just can't seem to find it!

There was a time when plain ol' Bayer aspirin fixed a lot of pain. Then someone in marketing for Tylenol decided that everyone who took it was going to have terrible stomach problems.

And of course youngsters can't take it anymore because of Reye's Syndrome.

I prescribe more scootering in the sunshine!

og said...

I'm coming back from knee surgery and the recovery has NOT gone well. I may be back for bloodwork in a couple hours, seems I've gotten some other crap going on as a result of either antibiotics or nsaids. Feel like the dog's breakfast. Hope you- and i- feel better soon.

LabRat said...

Pain research is undergoing a bit of a renaissance after coming out of the dark ages of "If it hurts and I can't find anything broken, stop whining", and one of the sexy new things they're discovering is that you actually CAN sometimes solve a chronic pain problem with a neurologically-based treatment. It started when they figured out that Neurontin (an anti-seizure medication) can be surprisingly effective in some cases of chronic pain. (Not at all in others.)

As with any "hey, cool" discovery, there are always those that want to add it to their list of "things to throw at the wall and see if it sticks".

Some doctors just need to be locked out of their prescription pads. I had one guy who wanted me to take Depakote- a heavy-duty mood stabilizer- because I have insomnia and there's also a family history of bipolar disorder. I've never exhibited a flicker of symptoms otherwise, but he wanted to rearrange my neurochemistry on the long bet...

Batya said...

Nice description...I couldn't have explained the feeling better.
I feel ya all too well...the super exploited "numb" feeling is never a good sensation but especially when it's chemically induced. Props to you for being aware of what's normal and abnormal for you and luckily stopping the RX before...who knows what. I went for that bs once and I too said "enough" and stopped the meds when the dose got to 3x's the normal therapeutic level for a 120lb female.

Might I mention glucosamine, chondroitin and omega3 to prevent & control joint/bone pain(?) Just make sure you get the correct amount in your system. At least 1000mg(1g) daily of omega3 (good source is flaxseed/oil of), 1500 mg of glucosamine & 1200mg of chondroitin. It doesn't work for everyone but I've seen good results in the animals I treat, plus I know first hand the omega3 helps me with the pain from my Lyme disease.

btw neurontin is usually used for neuropathic pain such as when a limb is missing but yet the brain tells the person the limb is throbbing or even itching/twitching and so on.

Faith said...

I am on anti depressants and some other meds., for depression. One of the benefits is pain relief. Didn't know this until reading pharmacy info. But the pain for my arthritis has decreased. But I definitely would not take mood meds for pain unless you had a mood problem!!!

I don't trust most doctors due to two very serious incidents. I encourage you to check everything the doctor says, some times even the one you trust.

staghounds said...

Hmm, I am like that with no drugs at all...

You might try Yucca along with the Glucosamine. We had some success with the arthritic horses using it.

Roberta X said...

Og, ouch! You have my empathy; BTDT, twice, same knee. Not fun. Get that blood work! If you are reacting badly to something, the sooner you find out, the better.

Labrat: okay, now name a drug they didn't try! Pretty much ran the gamut.

All: The neurotransmitter drugs experimentation was not for knee pain, it was several years ago, for facial pain akin to trigeminal neuralgia, triggered by a couple of tooth roots poking through the bone of my upper jaw. The link should make clear why I am reluctant to go into detail. It was a very bad time and I put in a lot of hours in various ORs in addition to getting to try a wide variety of drugs, most of which were worse the useless for relieving intense pain.

I take gluclosamine/chondroitin every day, plenty of it, without fail, and it makes a big difference to my knee. I also take high doses of multi-B, inclding panothentic acid.

Squeaky Wheel said...

Soo...this might seem like a dumb question, but have they tried the surgery, since it has a 90% success rate? I mean, since they're obviously out of other ideas...

Roberta X said...

It's handled, Squeaky; not totally but well enough. I had something like a half-dozen surgeries from four different specialists to figure out what was wrong and fix it up and that's all I'm having, period. :)

Squeaky Wheel said...

Ah, okay. So the medication was prescribed because of the possibility of deadening the nerves (or at least having your brain not notice them as much)? That makes *slightly* more sense than giving you anti-depressants for knee pain. However, using an SSRI probably isn't a good plan for someone who's actually, you know, emotionally well-adjusted.

Hopefully something gets figured out, soon?

og said...

I ended up having a reaction to the antibiotic (Allergic to penicillins and the alternatives make me lightheaded and dizzy) and managed to catch some kind of stomach flu in the meantime. All that combined with vicodin withdrawal (I have no resistance to nor tolerance for opiates- they work, but i become dependant on them very quickly and have to stop, quickly and cold turkey) gave me a combination of symptoms my doctor read as anemia. Fortunately the tests said no, so I'm just tapering off the effects of all the meds/illnesses/side effects, and looking forward to my gradual return to normal.

Well, as normal as I get.

yeah, this is two surgeries on this knee.